12,000

We have over 12,000 students, from over 100 countries, within one of the safest campuses in the UK

93%

93% of Lancaster students go into work or further study within six months of graduating

Home > Research > Publications & Outputs > Semi-Markov models with phase-type sojourn dist...
View graph of relations

« Back

Semi-Markov models with phase-type sojourn distributions.

Research output: Contribution to journalJournal article

Published

Journal publication date09/2010
JournalBiometrics
Journal number3
Volume66
Number of pages11
Pages742-752
Original languageEnglish

Abstract

Continuous-time multi-state models are widely used for categorical response data, particularly in the modeling of chronic diseases. However inference is difficult when the process is only observed at discrete time points, with no information about the times or types of events between observation times, unless a Markov assumption is made. This assumption can be limiting as rates of transition between disease states might instead depend on the time since entry into the current state. Such a formulation results in a semi-Markov model. We show that the computational problems associated with fitting semi-Markov models to panel-observed data can be alleviated by considering a class of semi-Markov models with phase-type sojourn distributions. This allows methods for hidden Markov models to be applied. In addition, extensions to models where observed states are subject to classification error are given. The methodology is demonstrated on a dataset relating to development of bronchiolitis obliterans syndrome in post-lung-transplantation patients.